Vol. 48, No. 1, 1973

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 328: 1
Vol. 327: 1  2
Vol. 326: 1  2
Vol. 325: 1  2
Vol. 324: 1  2
Vol. 323: 1  2
Vol. 322: 1  2
Vol. 321: 1  2
Online Archive
The Journal
Editorial Board
Submission Guidelines
Submission Form
Policies for Authors
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Special Issues
Author Index
To Appear
Other MSP Journals
Weakly almost periodic homeomorphisms of the two sphere

W. K. Mason

Vol. 48 (1973), No. 1, 185–196

A self-homeomorphism f of the 2-sphere S2 is weakly almost periodic (w.a.p.) if the collection of orbit closures forms a continuous decomposition of S2. It is shown that if f is orientation-preserving, w.a. p. and nonperiodic, then f has exactly two fixed points, and every nondegenerate orbit closure is an homology l-sphere. There is an example with an orbit closure which is an homology l-sphere but not a real l-sphere. If f is orientation-reversing, w.a. p. and has a fixed point, then f is shown to be periodic. The orbit structure of orientation-reversing, w.a. p., nonperiodic homeomorphisms on S2 is studied.

Mathematical Subject Classification 2000
Primary: 54H20
Received: 12 June 1972
Revised: 24 August 1972
Published: 1 September 1973
W. K. Mason